Wisconsin, 2020Flash Flooding in Wisconsin, July 26, 2020
July 26, 2020 · NWS DLH · 7 events in 2 counties and zones
A slow moving area of thunderstorms ahead of a cold front led to rainfall amounts of 2 to 5 inches in a short amount of time across parts of Price and Sawyer Counties. Numerous roads and county highways had water over them or were washed out.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of thunderstorms ahead of a cold front led to rainfall amounts of 2 to 5 inches in a short amount of time across parts of Price and Sawyer Counties. Numerous roads and county highways had water over them or were washed out. A few communities in Price County issued disaster declarations due to washed out roads due to culvert failures. In one community alone damage to roads was estimated at $25,000 to $30,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 11:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 25, 11:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Sun Jul 26 2020
.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CDT Sat Jul 25 2020
A warm and humid airmass remains over the Northland with most
areas experiencing dewpoints in the lower to middle seventies.
MLCAPE values were 1000-2000 J/KG, highest over northern Wisconsin
but effective shear was 25 knots or less over the most unstable
air. Showers and thunderstorms have been increasing this afternoon
and were most numerous over far northeast Minnesota and north
central Wisconsin. A weak low level trough was over north central
Minnesota with the cold front much further to the west over the
Dakotas. We expect continued chances for showers and storms into
tonight. An isolated severe storm is possible over roughly the
southeast half of the Northland into this evening but shear and
stronger forcing are tempering the threat. Heavy rain will be
possible as we've already seen with the storms over northern
Wisconsin. The slow moving complex of storms over
Sawyer/Ashland/Iron/Price Counties has put down 1 to 1.5 inches of
rain so far per radar estimates over parts of Sawyer County.
The showers/storms will diminish from northwest to southeast
overnight, lingering longest over northern Wisconsin. We expect
some fog tonight and if any areas can clear, the fog could become
dense in spots.
The cold front will make it to northern Minnesota Sunday morning
and push through northern Wisconsin during the afternoon/evening.
More showers/storms will be possible along the front, especially
over northern Wisconsin. The risk for severe storms is low on
Sunday. Most of northern Minnesota will see lower temperatures
Sunday and the humidity will drop through the day as winds veer to
west to northwest. The showers/storms will end Sunday evening and
cooler temperatures and lower humidity will move into northern
Wisconsin as well.
.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jul 25 2020
An upper trough will be over the Northland to start the period and
it will move east through the week with an upper ridge building to
the west. High pressure will become established at the surface,
later Tuesday into Thursday night, shifting east on Friday.
The upper trough will bring a chance for showers and a few
thunderstorms over far northern Minnesota Monday and Tuesday with
the rest of the region dry. High temperatures both days will be in
the seventies. A dry period will then occur Tuesday night into
Thursday with highs warming toward or a bit above normal.
We have a chance for showers/storms late week into Saturday as the
models do show a shortwave moving through during that time, although
there are some significant timing differences.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1221 AM CDT Sun Jul 26 2020
Thunderstorms will be east of HYR at the start of the forecast as
a large storm complex moves through southern Minnesota. Areas of
BR, with some isold FG, have developed over HIB with LIFR/VLIFR
vsbys. Other stations are across the Northland are beginning to
report FG as well. The BR and FG should erode around sunrise with vsbys
and cigs returning to VFR. A cold front in eastern North Dakota
will gradually move past the terminals on Sunday. Additional
showers and a few thunderstorms may occur along and ahead of the
front. Timing is in question and have VCSH mention until the
activity gets closer. After fropa, look for a gusty northwest wind
to affect the terminals.
&&
.MARINE...
Issued at 941 PM CDT Sat Jul 25 2020
There will be a scattered showers and thunderstorms tonight.
Winds will veer to west to southwest on Sunday and be 15 knots or
less. A few showers and storms will be possible through the day.
Winds will veer to west to northwest Sunday night into Monday with
speeds 15 knots or less Sunday night and they will be around 15
knots with higher gusts on Monday. Most of the area will be dry
Sunday night into Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 69 83 59 77 / 50 30 0 0
INL 64 79 57 75 / 20 20 0 30
BRD 68 80 58 77 / 10 20 0 0
HYR 70 85 57 78 / 50 50 10 0
ASX 71 86 60 80 / 60 30 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Britt/GSF
MARINE...GSF/Melde
Hazardous weather outlook, Jul 25, 7:06 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
806 PM CDT Sat Jul 25 2020
MNZ010>012-018>021-025-026-033>038-270115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
806 PM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for northeast Minnesota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday, mainly over far eastern
Minnesota into northern Wisconsin. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
WIZ001>004-006>009-270115-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
806 PM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for portions of northwest
Wisconsin.
.DAY ONE...Tonight
An isolated thunderstorm or two is possible this evening in
northwest Wisconsin. Storms may produce heavy rainfall, small
hail, and gusty winds, but severe storms are not anticipated.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional chances of thunderstorms will be possible Sunday,
mainly over far eastern Minnesota into northern Wisconsin. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-270115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
806 PM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a low chance for thunderstorms Sunday. Severe weather is
not expected.
Winds will gust to 20 to 25 knots Monday and Tuesday.
JJM
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Flash Flood, Price
- When
- July 26, 1:00 AM CST to 4:00 AM CST
- Where
- Price County, Dover to 1.17 mi WNW of Dover
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 45.670, -90.180
Numerous roads were washed out in the town of Emery with a few culvert failures as well.
Flash Flood, Price
- When
- July 26, 1:00 AM CST to 4:00 AM CST
- Where
- Price County, 5.53 mi ENE of Phillips Price Co Ar to 5.63 mi ENE of Phillips Price Co Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.741, -90.289
The water level on Musser Lake rose to one foot above normal levels and triggered the opening of all but one gate on the Musser Dam. The increased outflow then rose over the Musser Drive bridge just downstream of the day for a period of time resulting in the road being closed.
Flash Flood, Price
- When
- July 26, 1:30 AM CST to 3:30 AM CST
- Where
- Price County, 0.69 mi N of Phillips to 0.81 mi NNE of Phillips
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 45.690, -90.400
Some streets were flooded and closed in the town of Phillips.
Flash Flood, Price
- When
- July 26, 1:30 AM CST to 4:30 AM CST
- Where
- Price County, Worcester to 0.35 mi E of Worcester
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.600, -90.300
Water over the roadway in the town of Worcester led to the roads being closed.
Flash Flood, Price
- When
- July 26, 1:30 AM CST to 4:30 AM CST
- Where
- Price County, 0.23 mi NW of Fifield to 0.28 mi SW of Fifield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.882, -90.424
Numerous roads were closed due to water in the town of Fifield.
Flash Flood, Sawyer
- When
- July 26, 7:12 AM CST to 9:12 AM CST
- Where
- Sawyer County, 4.21 mi NE of Lemington to 4.2 mi NNE of Lemington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.800, -91.300
Water was over one of the lanes of State Highway 70/27 near the village of Couderay, but the road was still passable.
Flash Flood, Sawyer
- When
- July 26, 9:20 AM CST to 11:30 AM CST
- Where
- Sawyer County, 0.96 mi W of Radisson to 0.95 mi WNW of Radisson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.770, -91.220
Water was over portions of County Road H near the village of Radisson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 26 to 31, 202026 deaths · 35 events
- Heavy Rain in Wisconsin, July 26, 20201 death · $20,000 · 1 event
- Flash Flood in New Mexico, July 26, 2020$2.4 million · 1 event
- Flash Flood in Wisconsin, July 26, 2020$319,000 · 1 event
- Flash Flooding in New Mexico, July 26, 2020$250,000 · 4 events
- Hail and Damaging Wind in Colorado, July 26, 2020$100,000 · 70 kt wind · 2 events
- Flash Flooding and Heavy Rain in Kansas, July 26 to 27, 2020$50,000 · 6 events
- Tornado in Texas, July 26, 2020$50,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Nebraska, July 26 to 27, 2020$25,000 · 52 kt wind · 6 events
- Damaging Winds and Heavy Rain in Kansas, July 26 to 27, 202070 kt wind · 19 events
- Flash Flooding and Heavy Rain in Colorado, July 26 to 27, 20206 events
- Waterspouts in South Atlantic Coastal Waters, July 26, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908368, 908370, 908364, 908371, 908374, 908365, 908366.